What Are Common Ritalin Withdrawal Symptoms?
Ritalin is a brand name drug. The generic name of Ritalin is methylphenidate. Ritalin is prescribed primarily to treat ADHD symptoms. It can also be used less commonly for the treatment of narcolepsy. Ritalin is a psychostimulant, meaning that it stimulates the activity of the central nervous system. Ritalin affects certain neurotransmitters in the brain, including norepinephrine and dopamine. While it is not considered to be highly addictive when taken as prescribed, when Ritalin is recreationally abused it has the potential for addiction and dependence. When someone uses Ritalin for a period of time, they may become dependent upon the drug, which can then trigger withdrawal symptoms if they suddenly stop using it. Common Ritalin withdrawal symptoms include:
- Anger or irritation
- Fatigue or low energy
- Foggy thinking
- Increased appetite
- Concentration problems
- Mood swings
- Loss of motivation
Ritalin Withdrawal Timeline and Symptom Duration
Certain factors can affect how long Ritalin withdrawal symptoms last. How long someone has abused the drug is one factor. The dosage someone regularly uses is another. For example, withdrawal symptoms are going to be shorter and less severe in someone who uses smaller doses, for the most part. Whether or not someone tapers down their dosage or stops “cold turkey” will influence how long symptoms last, as well as their severity.
Ritalin withdrawal may begin with an immediate crash as the drug starts to wear off. Within the first one to three days, most people will then start to experience fatigue, cravings, nausea, agitation and changes in mood. Following the first three days, and usually within the first full week, symptoms start to include depression, extreme fatigue, sleep disturbances and increased appetite. Week two of Ritalin withdrawal may include a continuation of these symptoms, such as anxiety, depression and fatigue. The symptoms can start to get better by week three and, for most people, by week four they will feel better. Some people may have symptoms that last for several months -particularly if they have used large amounts of the drug over a long period of time.
Managing Symptoms of Ritalin Withdrawal
There are different options for managing symptoms of Ritalin withdrawal. For people who have used Ritalin therapeutically, they should follow the instructions and guidelines of their physician when it comes to gradually tapering down their use of the drug. For some people who have abused the drug over a long period of time, a medical detox may be necessary. It’s best not to try and detox from Ritalin without the supervision of a medical professional because symptoms can become severe. If someone follows a tapering-down schedule for Ritalin, rather than stopping “cold turkey,” they may not experience withdrawal symptoms at all.
Withdrawal Medications and Detox
There are no specifically approved Ritalin detox medications like there are for other drugs. However, the symptoms of Ritalin withdrawal can be managed as they appear with certain medications and treatments. A medical detox center is an optimal place for many people to begin their addiction treatment journey. At a Ritalin detox center, there is monitoring of withdrawal symptoms, medications can be prescribed as needed, and complications can also be treated. When someone participates in a professional Ritalin detox program, they’re less likely to relapse and more likely to then be able to begin addiction treatment.
Ritalin Addiction Treatment and Rehab
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.